Alert archive / Colorado / High Wind Watches in 2022

High Wind Watch 1, NWS Pueblo, CO

January 13, 20226 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Jan 13, 2022, 2:25 PM MST for 6 counties in Colorado. It took effect at Jan 14, 2022, 9:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 13, 2022, 2:25 PM MST (21:25 UTC)
In effect from
Jan 14, 2022, 9:00 AM MST
Expired
Jan 14, 2022, 4:00 AM MST
In force
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, Kiowa County, CO, Otero County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 113 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2994 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS75 KPUB 132125
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
225 PM MST Thu Jan 13 2022

COZ089-093-095>099-140530-
/O.NEW.KPUB.HW.A.0001.220114T1600Z-220115T0000Z/
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
225 PM MST Thu Jan 13 2022

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Crowley, Otero, Kiowa, Bent, Prowers and Baca  
  Counties.

* WHEN...From Friday morning through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages will be possible. Travel could be difficult,
  especially for high profile vehicles on east west oriented roads.

* ADDITIONAL DETAILS...Areas of blowing dust may reduce visibility
  to under 1 mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
2 follow-up statements
949 
WWUS75 KPUB 140544
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1044 PM MST Thu Jan 13 2022

COZ089-093-095>099-141345-
/O.CON.KPUB.HW.A.0001.220114T1600Z-220115T0000Z/
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
1044 PM MST Thu Jan 13 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM 9 AM MST FRIDAY THROUGH
FRIDAY AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Crowley, Otero, Kiowa, Bent, Prowers and Baca Counties.

* WHEN...From Friday morning through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages will be possible. Travel could be 
  difficult, especially for high profile vehicles on east west 
  oriented roads.

* ADDITIONAL DETAILS...Areas of blowing dust may reduce 
  visibility to under 1 mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
496 
WWUS75 KPUB 141100
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
400 AM MST Fri Jan 14 2022

COZ089-093-095>099-142300-
/O.UPG.KPUB.HW.A.0001.220114T1600Z-220115T0000Z/
/O.NEW.KPUB.HW.W.0003.220114T1800Z-220115T0400Z/
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
400 AM MST Fri Jan 14 2022

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
MST THIS EVENING...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Crowley County, La Junta Vicinity/Otero County, 
  Western Kiowa County, Eastern Kiowa County, Las Animas 
  Vicinity/Bent County, Lamar Vicinity/Prowers County and 
  Springfield Vicinity/Baca County Counties.

* WHEN...From 11 AM this morning to 9 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong crosswinds on east-west roadways
  will occur this afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

COZ094-142300-
/O.NEW.KPUB.HW.W.0003.220114T1800Z-220115T0400Z/
Eastern Las Animas County-
400 AM MST Fri Jan 14 2022

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
MST THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Eastern Las Animas County County.

* WHEN...From 11 AM this morning to 9 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong crosswinds on east-west roadways
  will occur this afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Jan 13, 10:20 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 13, 10:20 AM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1020 AM MST Thu Jan 13 2022

.SHORT TERM...(Today and tonight)
Issued at 355 AM MST Thu Jan 13 2022

Current water vapor imagery and upper air analysis is indicating
weak to moderate northwest flow aloft across the region as a broad
upper trough continues to translate across Upper Midwest, and upper
level ridging builds across the Desert Southwest and Great Basin.
Water vapor imagery is also indicating an upper low spinning just
offshore of the Pacific Northwest Coast, with mid and high level
moisture streaming out ahead of the system across the West Coast at
this time.

There are no big changes in the forecast for today and tonight, as
models continue to indicate the upper level ridge building across
the Rockies today, will flatten across the area tonight, as the
eastern Pacific system moves onshore across the West Coast and
translates across the Intermountain West through tonight.

With that said, will continue to see warm and dry weather today,
with breezy conditions over and near the higher terrain this
morning, diminishing through the late morning and afternoon, as
gradient flow slackens a bit. The breezy conditions have led to wide
varying temperatures this morning, with current readings in the 30s
to around 40 along and west of the I-25 Corridor, along with reading
in the 20s and 30s across the southeast plains and higher terrain,
save for teens in the San Luis Valley. Highs today will continue to
be above seasonal levels in the upper 50s to mid 60s across the
plains, in the 40s and 50s across the higher terrain, save for
mainly in the 30s at the peaks. Will see mostly sunny skies across
the region through most of the day, before high level moisture
spreads across the region through the late afternoon and evening.
Breezy westerly winds redevelop tonight, especially over and near
the higher terrain, leading to another mild night.

.LONG TERM...(Friday through Wednesday)
Issued at 355 AM MST Thu Jan 13 2022

Key Messages:

1) Light snow is expected to develop over parts of the central and
eastern mountains Friday afternoon and night, with the highest
totals of 2-4 inches along the Sangre de Cristo and Wet Mountains.

2) Strong gusty winds are expected across the eastern plains Friday
behind a cold front, with the highest gusts between 50-60 mph.

Friday... Synoptically, a trough will begin digging over Colorado
and pushing to the southeast as this takes place. Synoptic level
ascent and support will increase across southern Colorado in
response to this feature moving across the region. Upper level winds
will begin to become northwesterly as well as the system moves to
the SE. With the increased synoptic support and the development of
focused orographic forcing from the NW winds aloft, light stratiform
snow is expected to materialize across the central and eastern
mountains during the afternoon and overnight hours. Snow totals will
be light and minimal though, with snow totals ranging between 1-4
inches. At the surface, a cold front will drop southward across
southern Colorado during the morning hours, with winds becoming more
northerly behind the front, except immediately along and west of the
I25 corridor, where winds are expected to develop a more
easterly/northeasterly component. With the easterly winds
developing, upsloping will form along the eastern mountains, and
snow may become more enhanced along the Sangre de Cristo and Wet
Mountains, where they will see snow totals closer to 2-4 in. Along
the Palmer Divide, the northerly winds may help to sustain more
light snow into the overnight hours. Behind the front, winds will
increase and become gusty during the day. The strongest winds will
be across the eastern plains, especially along the Colorado and
Kansas border region. The strongest gusts at this time will likely
be between 50-60 mph.

Saturday... The aforementioned trough will continue to dig and push
SE early Saturday, before finally exiting the southern Colorado
region by mid day. As the trough pushes out of the area, a ridge
will slowly begin to force its way over the region, with subsidence
then increasing in response to this. Behind the exiting trough, an
area of drier air will also become advected over southern Colorado.
With the increasing subsidence and drier air, precipitation will
dissipate by mid day, and should do so from northwest to the
southeast.

Sunday - Monday... The previously mentioned ridge will continue to
expand across the Pueblo forecast area Sunday and Monday. The GEFS
and EPS are in decent agreement about this pattern taking place,
leading to better confidence in the forecast. With this pattern in
place, a drier trend is expected for southern Colorado, with
precipitation chances remaining low. Also, a warming trend would be
anticipated as well, with possibly above average temperatures across
the region.

Tuesday - Wednesday... Through mid week, the ridge in place pushes
more towards the western US, and a troughing pattern develops over
the central and eastern US. The GEFS and EPS remain in agreement
about this evolution, so confidence in the overall, larger scale
pattern evolution is increased. What remains in question is how
smaller details, such as shortwaves embedded within this flow, will
affect southern Colorado. Models do show multiple shortwaves
materializing and drifting within the larger scale troughing, but
exact magnitude and time of development is still uncertain, which
lowers confidence about how these smaller details will affect the
region. Ultimately at this time, this type of pattern would bring
cooler temperatures and increased precipitation chances to southern
Colorado, with the mountains seeing the best chances for
precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1017 AM MST Thu Jan 13 2022

VFR conditions with light winds can be expected across the area
today. However winds will increase from the west to northwest
overnight at 10-15 kts at KCOS and KPUB with a cold frontal
passage bringing wind gusts up to 40-45 kts at both terminals
Friday morning between 13-15z. Strong winds will continue to impact
both terminals through the afternoon. KALS could see north winds
increase to around 10-15 kts late Friday morning but winds will
not be as strong across the San Luis Valley on Friday. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...SIMCOE
AVIATION...KT
Hazardous weather outlook, Jan 13, 3:54 AM MST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
354 AM MST Thu Jan 13 2022

COZ058>089-093>099-141100-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
354 AM MST Thu Jan 13 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow is expected over the central and eastern mountains Friday
afternoon and night. Snow totals will be 1-4 inches, with the
eastern mountains seeing the higher snow totals. This snow could
lead to snow covered and slick roads across the higher elevations.

A cold front will also drop southward across southern Colorado
Friday, and strong gusty winds will follow behind it. The eastern
plains will see the strongest winds, with gusts between 50-60 mph.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

23/SIMCOE

Nearby

High Wind Watches in Colorado, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.